Google Search

Google

Monday, January 14, 2008

Managing fever at home

Introduction:

Most parents get alarmed when their precious ones (read kids) are down with a high temperature. Fever is actually a mere symptom of the war between the harmful agent and the human body. In this tussle, which human often wins, fever arises because the immune process which is activated tries to fight back and defeat the insulting/attacking agent.

In pediatric practice, fever is the most common presenting symptom of patients brought to me. While appropriate control of fever is important, it is also imperative to discover the cause of the fever, as it is only then that one can hope to eradicate it before it produces any further symptoms or damage.
The mainstay of treatment is, in brief:tap water or slightly warm water sponging for the entire body; oral medication, mostly in the form of paracetamol; and identification and elimination of the underlying cause. 

Description:

Having outlined the essentials of fever management in the previous post, let me go ahead and tell you exactly what needs to be done when your precious child has fever. For the purpose of this discussion, I will exclude babies less than one year of age in whom fever can be an emergency and medical attention by a doctor or a trained nurse or medical assistant is of paramount importance.

First of all, you should know that the normal body temperature varies between 97 and 99 degrees Fahrenheit depending upon the age of the person and the climate and environment in which the person resides. The mean normal body temperature is 98.6 F. A temperature rise of more than 1 degree F from this mean is defined as fever.

Considering this basic point, please remember that a slight body warmth in the middle of the day, or after you have brought the child in from the outside heat, or after the child returns from active play is NOT fever. Neither is the body said to be "febrile" if the child has an ear temperature (taken with the ear-thermometer) of about 99.8 F or less. The internal body temperature is about 1 F higher than the temperature of the arm-pit (axilla), which, in turn, is 1 F higher than the temperature of the skin over the toes or lower legs.

A rise in body temperature in an otherwise well-looking child may or may not mean that worse problems are on their way, and hence, careful monitoring is necessary in every child with fever. Fever is generally due to infections, but may be secondary to other forms of inflammatory diseases, systemic (general) diseases and occasionally, a disturbed central nervous system (read "brain").

The best treatment for fever is SPONGING. To sponge means to continuously wipe the child's torso and upper half of the legs with a hand towel dipped repeatedly in lukewarm or tap water. Sponging is a serious type of treatment that overcomes the disadvantages of giving medicines; however, it can prove to be difficult if the child is restless or refuses to cooperate. Using lukewarm water helps to get him/her to allow you to remove his/her clothes and to mop the torso without the fear of this causing a chill or any other form of discomfort. Try and keep at the sponging for a time that is proportional to the original temperature rise. Approximately, it takes at least half an hour of sponging to reduce the temperature by 1-1.5 degrees F. During this procedure, keep giving sips of water or electrolyte rich fluids to the child as he/she feels more thirsty than usual with fever.


Many care-givers think that a tepid water bath can be used instead of sponging. No, it cannot be an effective substitute since the mechanism of reduction of fever as outlined above requires the water to evaporate off the skin of the child. Hence, there is no substitute to sponging.

Keep monitoring the warmth of the skin by pushing your hand in between the child's back and the mattress; this is one area of skin that is not being sponged and hence reflects the actual fever position. Alternatively, you may check his/her temperature with a thermometer placed in his/her mouth/ear.

If the original temperature is between 99.6 and 102, sponging alone might prove to be effective. If, however, the temperature is higher, you might have to place an ice-bag above his/her head and also administer a fever medicine like paracetamol (Crocin, Adol, Metacin, Calpol) in a dose of 3-6 ml as often as needed (but with an interval of 4-6 hours between successive doses). For older children who are heavier, these brands have adouble strength formulation also available, at least in India, where I live (Crocin DS, Metacin Soorsa, Calpol Plus).


As of 2011, evidence is clear that paracetamol, along with sponging, and treatment of the underlying cause of the fever, is one of the best methods to control fever.

Other effective fever medicines include Mefenamic Acid (Meftal - p, Ponstan), Ibuprofen (Motrin Jr, Ibugesic, Flamar) and Nimesulide (Nise, Nimulid) - the last one being not licensed for use in the U.S.A. and many other developed countries because of the fear of some side-effects. In fact, nimesulide pediatric preparations have now been removed from almost ALL countries including India. However, combinations of nimesulide and paracetamol are available. I strongly discourage the use of this combination. Since the time this entry was made, the use of all these other anti-pyretics has been reduced owing to their propensity to cause many side-effects.

In addition to the foregoing, let the child rest, eat only light and soft food that is easy to digest and allow him/her to do restful activity like reading, viewing television etc.

However, the most important thing to do is to go as early as possible, but definitely not later than 48 hours, to a doctor. He/she will examine the child, perhaps order some tests (investigations) and try and arrive at the cause of the fever. Unless the cause is found and treated appropriately, the fever may not subside in almost 30% of the cases. The other 70% may, if they have a mild problem, resolve on their own without a diagnosis.

A word of caution here: if the child is frankly sick, that is, he/she does not look well, or, if he/she has symptoms like a severe headache, excessive crying, serious coughing, watery loose motions, etc., see that doctor right away. Waiting for 48 hours in such cases can be dangerous.


Before you post your queries here, please read through all the replies to previous comments. Your answer may already be there. Thank you.

Entry updated May 2013

41 comments:

  1. Can climate affect fever? I grew up in the era where people believed that a fever over 104 would literally "cook" your brain. I've since learned that's nonsense - but the first time either of my kids spiked a temp of 104, 105, I was horrified. I had three doctors urging me NOT to rush her to the emergency room, and in fact, she was not as ill as I'd seen her when running a temp of 100-102. It was rare; the high fever never lasted more than a day, and recovery was spontaneous. I have seen this with my son, as well.

    I have talked with other parents, and believe that the DEGREE of fever (absent any other sign of serious illness) may be related to environmental heat and/or humidity (we live in the tropics - up north, it's almost unheard of to run a temp that high without being seriously ill).

    I have also been told that if someone is prone to febrile convulsions, they're as likely to have them at 99.5 degrees as at 104 degrees - it's more a matter of how quickly the temp spikes and whether they're dehydrated at the time. I have no experience with that, I'm happy to say.

    What do you think?

    Holly
    http://jahangiri.us/blog

    ReplyDelete
  2. It is now believed that there is a role for heredity in the genesis of febrile seizures. Hence, it may prove to be a very difficult task predicting which child *will* and which one *won't*. At the same time, age, a familoy history of convulsions and a few other parameters do affect the incidence of getting these attacks. Thanks for your comment!

    ReplyDelete
  3. Sir,
    I had learned that meftal-p is better than paracetamol because sudden reduction in high body temperature leads to seizure's.. is it true? are there any documents related to this perspective.. i cant see anything substantial on the web.. can you throw some light on this?

    ReplyDelete
  4. Dear Surya,

    Thank you for your query. In practice, I use both the medicines as per indication. As you say, Meftal- P or Mefenamic acid is a long-acting medicine which keeps fever down for a longer duration (3-6 hours) as compared to Paracetamol (1-3 hours only). I use this medicine carefully as it is not as safe as para. At the same time, as it controls the temperature for a longer duration, it is useful in children with viral fevers or where the fever is due to a known cause (for example, cancer). The reason is that it relieves care-taker anxiety and allows the latter to play with and feed the child; it also allows uninterrupted sleep to the child and hence, the care-takers too.

    Having said that, I still prescribe para in more than 90% of the patients, and restrict the use of mefenamic acid, ibuprofen and other similar drugs to selected cases.

    It is not true that a rapid reduction in fever will cause the child to have a seizure. There is no basis for this.

    ReplyDelete
  5. My pediatrician always recommends that when the temperature is less than 102 use para in 4 hr interval and if the temperature is more than 102 use meftal in 7 hr interval.is it ok?can both the medicine be given alternatively?Is there any chart for the height,weight and age dosage recommendation?What are the reactions of over dosage?Will it be fatal?

    ReplyDelete
  6. Dear pk,

    The procedure recommended by you is increasingly popular in India, but it is not evidence based. Paracetamol used about 4-5 times in 24 hours, each time 15 mg/kg with a ceiling of 60 mg/kg per day is the recommended antipyretic as of today. Use of mefenamic acid is not recommended, and the use of alternate doses of the two medicines is also not evidence based.

    There is also no evidence to use paractamol for mild fever and ibuprofen or mefenamic acid for high fever.

    ReplyDelete
  7. Dear pk,

    Also read the previous comment I had posted in response to a reader's query.

    I must also add that, yes, although paracetamol is one of the safest medicines known to doctors, overdose can be fatal, as it causes liver failure. Mefenamic acid is more unsafe as compared to paracetamol. You can search the net to see the full effects of overdose or poisoning with either of these medicines.

    ReplyDelete
  8. My 1.7 yr old son got high fever (103.5 taken from arm pits) my doctor suggest meftal-p three times in 24 hours. But the effect of medicine is there for 5-6 hours. Should we give this medicin in every 6 hr.

    ReplyDelete
  9. Dear Gaurav,

    Please go through the replies I gave to other readers. Over the past few years I have reverted to only paracetamol. However, I have used meftal a lot in my practice. It can be given only 2 times in a day with complete assurance of safety. More doses are not considered safe.

    ReplyDelete
  10. Sir
    My baby 17 months old was detected to have viral infection by his pediatrician owing to change in climate. He had no other symptom except high fever ranging b/w 99-101. Doc suggested Ibugesic plus for 3 days. On day 1 we had to give it after every 3 hours. On day 2 since it was not under control doc suggestd Taxim O twice a day plus Ibugesic plus. We noticed rashes in and around the mouth of the baby. He stopped taking food as well. Today on day 3fever is gone so we stoppd Ibugesic plus. Rashes /inflammation is still there. Doc prescribed Zytee ointmeny and also advised to continue with TaximO. We dont want to give further medicines to him because he appears weak and has lost around 1kg from beibg 11.5 to 10.4. Please suggest on this

    ReplyDelete
  11. I cannot give specific advice about your son without seeing him, Anshu, but if he is weakening because of his illness, and you are sure it is a virus, stop the antibiotic (taxim O), and simply give paracetamol round the clock. Ask the doctor to do a blood count to confirm that this is a viral illness.

    ReplyDelete
  12. Sir, thank you for your feedback. Just an update.Fever is completely gone. We did not give Taxim O as mentioned in my previous post. However doctor suggested Zincovit once a day 5ml. Just wanted to know if that is safe. Also baby appears fatigued and very weak. His intake has gone down. Should we go for some tests or this is generally happens after the fever is gone. I am a first time mom so don't really know what should be done. Your advice will be helpful for sure.

    ReplyDelete
  13. Dear Anshu,

    The use of Zincovit is not at all harmful, but I would like to know why it was prescribed. Usually, a zinc preparation is advised post-gastroenteritis, but I recommend a pure zinc syrup rather than a multi-vitamin. You can revert to me on http://www.healthcaremagic.com/doctors/dr-taher-kagalwala/61692
    for further clarifications.

    ReplyDelete
  14. Hello Doctor, I saw this post and is very useful as it gives both understanding of medicines and is related with what my 2 yrs son is facing.
    Last week he has fever due to typhoid vaccination; for which we gave Crocin (6ml) one dose of Metal-P and fever was in control. However this week again he is having fever (viral as told by doctor). In his case we give him Crocin 6ml however (a) it take at least and hour to reduce fever (b) almost 2 hrs the fever starts rising again 101 - 102. We try curbing it by applying wet towels on forheard and feets.

    Is it that Crocin 6ml does not work with every child? I am told by doctor that Ibrouphen 5ml to be given if fever persist 2 hrs post giving Crocin. How unsafe are medicines like Zupar(brufen 100-Paracetamol 125), Ibugesic or they can be given if Crocin alone does not help? Should we keep kid in light clothes or covered (blanket/jackets etc). What bllod tests are recommended if such sickness occur every month or two.

    ReplyDelete
  15. can i administer CROCIN DS to 44 month child .............his weight is around 18 kg .

    ReplyDelete
  16. To Pranav:

    Using Ibuprofen alone is good for higher grades of fever not responding to Paracetamol PROVIDED you are sure that the cause of the fever is not something unknown. The duration of fever control is a little longer than with paracetamol, but, in general, if you compare the safety of both the medicines, para is much more safe. You can definitely use 6 ml of para for a 12 kg child. If your child is bigger in weight, the general rule of thumb is to divide the weight in kg by 2; that, in ml, is the correct fever-reducing dose of Crocin or any other para syrup containing 120-125 mg of paracetamol/5ml.

    To Nakra:

    The average dose of paracetamol is 10-15 mg/kg body weight. So, for a 18 kg child, you can give 180-270 mg paracetamol/dose. As Crocin DS contains 250 mg paracetamol per 5 ml, you can give him 4-5 ml each dose.

    ReplyDelete
  17. Hello Sir,

    The Blog had indeed been very helpful.Thank you for this. I have a 2years and 8 months old son. Recently,around 3 weeks ago he started going to school and on the first day itself developed a mild fever while he returned. In the evening the fever shot up to 101 degrees and so i gave him Crocin syrup -5ml. However the fever did not subside and the child developed loose motion and vomiting as well. The fever shot up to 102 and we starting sponging him during which he was shivering a bit and suddenly went into convulsion. It was for around 4-5 mins. We got worried and took him to the hospital where he was admitted for two days during which again he got one convulsion of around 2-3 minutes.This was again while sponging.Now he is fine however I am a bit worried. Since he has got both the convulsions while sponging i am not very comfortable while sponging the child in case of fever fearing that he may get into convulsion. Please advice, Sir, what can we do so that convulsion don't occur again and also does sponging has anything to do with it. Also, my baby cries a lot while sponging and does not like it. Thanks a lot Doctor.
    Anjali.

    ReplyDelete
  18. Dear Anjali,

    So sorry to hear that your kid had two episodes of febrile seizures (fits). Sponging has nothing to do with this. You can dunk him in a bucket of tap water if he does not allow sponging and keep him in for 10-15 minutes. During any fever episode, you should give him T. Frisium (check with your pediatrician) to prevent more fits.

    If you would like to consult me professionally, click here: http://preview.alturl.com/uxudd

    ReplyDelete
  19. Hello doc, my son is 13 months old n has fever, running nose, phlegm, loose motions. Doc asked us to give calpol if fever is >100 and meftal-p if it's > 102 deg. If d fever doesn't t subside by day3 , he asked us to gie taxim-o. After giving taxim also ,fever isn't subsided. Can I give calpol/meftal along with taxim

    ReplyDelete
    Replies
    1. Yes, you may use the two together.

      Delete
  20. sponging has to be done how frequently?

    ReplyDelete
    Replies
    1. Continue till the temperature has returned to normal.

      Delete
  21. Sir

    My baby is 16 months old and suffering viral infection due to change in climate. He had no other symptom except high fever ranging b/w 99-101 from last 4 days. Dr. suggested Combeflam and Milixim initially. After 2nd day when condition was not much improved, she added one more antibiotic i.e. Calvam Forte. Till 3rd day we were giving the child Combiflam during fever as every 7 - 8 hrs but after her advised we started Maftal P on fourth day. Now today is 5th day, condition is improved but still fever is coming within 7-8hrs. She advised few test i.e. HGM e ESR & Typhi Dot/Malarial Antigin although she want wait and watch condition of child another 24 hrs
    Please suggest....

    ReplyDelete
  22. Hi Sir,

    Your posts are really useful. My son is 13 months old. He started having cold and cough initially and later had fever also.Initially we gave him Colpol 250mg.But the fever subsides for 4 hrs and again regaines. So we took him to the doctor and the doctor prescribed both colpol and meftal-p which should be given alternatively every three hours for 3 days. Is it safe to give both the medicines alternatively every 3 hrs? Can antibiotics be given for 13 months old baby? Please advice

    Thanks,
    Pushpa

    ReplyDelete
  23. Dear Pushpa,

    Thank you for the appreciation. I personally do not favour alternate use of two medicines, but many pediatricians do. There is no evidence in favour of using two medicines like this. Ultimately, it's your call. I think 4-5 doses of paracetamol, given judiciously, should be more than enough in more than 99% of cases.

    Antibiotics can be used even in a newborn, but only if indicated, and not used blindly for a fever when the diagnosis is not certain. There should be a scientific approach to their use.

    http://bit.ly/Dr-Taher-Kagalwala

    ReplyDelete
  24. Dear Doctor,

    Over dose and prolonged use of paracetamol is dangerous. My child is 24 months old, having some problems with liver too. Every time he gets fever we give him calpol 125 (5 ml 5 to 6 times a day) he is 11 Kg in weight. This process is being done since last almost 4 months (every month he develops fever for almost 10 days consecutively or 5-5 days)

    Please tell us whether we are giving him excessive and over dose of calpol 125 or not ?

    Regards Yogesh

    ReplyDelete
    Replies
    1. Dear Yogesh,

      Very sorry that I was unable to reply earlier despite your reminder of which I was aware. I think one has to use paracetamol with sponging and a certain amount of observation to wait until the temperature crosses 100 F/38 C. Without such judiciousness, one can easily exceed the daily recommended doses. In addition, I would recommend that you ask his pediatrician to investigate the cause of recurrent fever. Is he growing properly?

      Delete
  25. My niece is 7 yrs old she just got fever from last evening n loose motions her fever was 99.9 degrees n loose motion twice yesterday n this morning woke up at 3 am to the toilet..her motions were not watery yesterday but this morning was. Her fever was there when she woke up but after her toilet visit it came down...we gave her Ibugesic plus 2.5ml yesterday at 9pm...u mentioned above tht if kids have fever n loose motions watery then it's dangerous, I'm very worried...pls help

    ReplyDelete
  26. Hello doc, I have a 2 year 1 month old son. Whenever he eats French fries, he gets fever. My cause of worry is that Crocin doesn't work on him whenever he gets fever. The temperature continue to rise even after administering it. It only works if I give ibugesic along with it in a gap of half an hour. The medicine which suits him most is ibugesic plus as it relieves him groom body ache as well. M worriedbecause I don't understand why Crocin doesn't work and secondly as he falls sick often, is ibugesic plus going to harm him?
    PS. I give him ibugesic plus in the duration of 7 to 8 hours if the temp is high. Otherwise try to give it twice in a day.
    Thanks in advance

    ReplyDelete
  27. This comment has been removed by the author.

    ReplyDelete
  28. Hello Dr.

    I have a baby boy of 1 year 08 months old. He had a hair line fracture in his right arm and our doctor asked us to give ibugesic plus for 2 weeks and plasterred his right arm for 2 weeks. After removing the 2 weeks plaster baby arm is fine but his fever continued for next one more week. We approached to other doctor and he changed the medicine to Meftal-P, but after 2 days we realised that baby is becoming weak and loose weight around 1.5 kg, then we have been asked for baby blood test. Surprisingly, the report showed that the platelete count is 22000, which varies between 25,000 to 30,000 for next 02 consecutive blood test reports. We consulted the another doctor found that the root cause was long dosage of ibugesic.

    Is Meftal - P safe, because we are giving him 2-4 ml dose whenever he suffer from fever or pain in legs? Please advice

    ReplyDelete
  29. This comment has been removed by a blog administrator.

    ReplyDelete
  30. How frequently can Crocin and Ibugesic Plus given in alternate? If Crocin doesn't bring down fever, we understand that Ibugesic Plus might be given. But can this be given within 3 hours of administering crocin?
    (After crocin is given, if fever remains at 100-101 deg.F, that is when we want to give Ibugesic Plus.. but need to know if it can be given within 3 hours after Crocin?)

    ReplyDelete
  31. i gave 5 ml of adol to my 2 moth old by mistake... what r the side effects...

    ReplyDelete
  32. hi doc! my son is 1.7yrs old. had a fever of 101 to 102degree. i gave him calpol syrup for 3 days..on d 4th day he strtd coughing..n has a lil temperature..especially his head is warmer than d rest of d body..can i continue calpol on d fourth day aswell along wd cough nedicine

    ReplyDelete
    Replies
    1. Dear Anshula,

      With the limited info available in your query, I cannot be certain that he doesn't need an antibiotic, but yes, you may continue giving paracetamol for his fever.

      Delete
  33. Hello Doc! this blog is really very helpful and this kind of work to help others without fee is much much appreciable. Have one query that in case of high fever, is paracetamol (crocin) along with Meftal-P is safe and can be given or both are of same purpose so cannot be / not needed. thanks

    ReplyDelete
  34. hi my son 15 months old had a seizure. his temp was 103 deg cel. but luckily we were @ hospital and treated immediately. can u pls tell me either this would be repeat again any soon now or for next time. also will there be any side effects.also on the very same night his temperature was rising to 103 deg cel. we had him bath 5 times on that night and atlast gave meftal p. from then for next 2 days we gave him meftal p and calpal(first calpal once it didnt work we gave meftal). will there be any long term effect. thanks in advance

    ReplyDelete
  35. hi my son 15 months old had a seizure. his temp was 103 deg cel. but luckily we were @ hospital and treated immediately. can u pls tell me either this would be repeat again any soon now or for next time. also will there be any side effects.also on the very same night his temperature was rising to 103 deg cel. we had him bath 5 times on that night and atlast gave meftal p. from then for next 2 days we gave him meftal p and calpal(first calpal once it didnt work we gave meftal). will there be any long term effect. thanks in advance

    ReplyDelete
  36. Hello Dr,
    My daughter initially started complained me about ear pain.then she got high fever.we took dengue n malaria test which turned out as negative.now my worry is that she is not responding when I call or speak..does it mean that she is having earring loss or because of cold she is not responding..pls advice me further

    ReplyDelete
  37. Hello doctor my son is 16 months old he got viral fever two weeks back and recovered from that. Now again he got the viral fever. Within a short span he got fever twice . What may the cause ?

    ReplyDelete

Kindly note that this is not a free online consultation service but an information blog only. For simple queries which are not urgent, you may post your comments here, but for urgent queries, I would appreciate some form of payment. Kindly click on the Pay Pal button and proceed. Thank you. In all cases, you must remember that I do not take medico-legal responsibility for online consultations.

Stat counter